I can see you! Both of you! (Vimpat)

Army Vet

Stalwart
Messages
109
Reaction score
23
Points
58
I have read many people say they take Vimpat. I have read that some of the "normal" side-effects are dizziness and double vision. Also I read that they SHOULD go away (ie the body gets used to the drug) and that the side effects will go away (ie won't happen at all) once your body adapts to the drug. Anyone have this happen? I'm taking 200 mg twice a day (400 mg total). I was taking 100 mg twice a day (200 mg total; ie doubling the dosage). When I took 100 mg, I didn't experience this at all. However, now I'm taking 200 mg twice a day and experiencing these two side effects. They go away within 30-60 minutes, but will they go away and not happen at all eventually?

Please feel free to share your experiences. Thanks!
 

suebear

Stalwart
Messages
926
Reaction score
14
Points
83
I have read many people say they take Vimpat. I have read that some of the "normal" side-effects are dizziness and double vision. Also I read that they SHOULD go away (ie the body gets used to the drug) and that the side effects will go away (ie won't happen at all) once your body adapts to the drug. Anyone have this happen? I'm taking 200 mg twice a day (400 mg total). I was taking 100 mg twice a day (200 mg total; ie doubling the dosage). When I took 100 mg, I didn't experience this at all. However, now I'm taking 200 mg twice a day and experiencing these two side effects. They go away within 30-60 minutes, but will they go away and not happen at all eventually?

Please feel free to share your experiences. Thanks!
Thank you Army Vet.. I am currently taking Vimpat 200 mg a day. I was just asked to double it and refused. I know how the medication acts when it is pushed up and will not do it again. I began the medication in 2014 and discovered how I react to it, it has a nasty effect on my BP. I do appreciate your above comment again it is very helpful information.

To answer your question regarding side effects going away, when we did the increase they did not leave. The only way they left is when we decreased the medication. It could be because I have a sensitive system.

-sue bear
 

valeriedl

Veteran
Moderator
Supporter
Messages
4,088
Reaction score
16
Points
193
I don't take Vimpat but the meds I take cause double vision/dizziness but mostly the double vision. I'm had epilepsy for about 13 years now and according to the seizure diary I have the double vision started about 10 years ago. One major trigger for me is if I go from drastic changes in temperature in a very short time. We went to a Halloween bonfire party this past weekend at a friends house. The car was very warm but when I went outside it was cold (I live in PA) to the fire the double vision started. We ended up having to go home because it was so bad. It can happen anytime too though.

I've told my neuro (who's not going to be my neuro much longer) about it when it started, the 10 years ago, and every month I've kept records, which he sees. I emailed him about it and told him how bad it's gotten and his reply this morning was basically that he'd never knew about it and I should see a eye dr before I do anything with my meds.

I'm going neuro shopping because my current one just doesn't listen or do anything. It's go in, check my VNS. He doesn't look at my diary and talk about it, he just tells them to scan them into the computer. That's basically the visit.
 

Army Vet

Stalwart
Messages
109
Reaction score
23
Points
58
I've told my neuro (who's not going to be my neuro much longer) about it when it started, the 10 years ago, and every month I've kept records, which he sees. I emailed him about it and told him how bad it's gotten and his reply this morning was basically that he'd never knew about it and I should see a eye dr before I do anything with my meds.

I'm going neuro shopping because my current one just doesn't listen or do anything. It's go in, check my VNS. He doesn't look at my diary and talk about it, he just tells them to scan them into the computer. That's basically the visit.
Yeah, I'm on my third neurologist myself. The first one literally did about the same as what you described. I would tell him I'm still having them etc.

His response felt the equivalence of, "Take two aspirin and call me in the morning." (except it was 3-6 months!). Well gee, THANKS doc... that just wasted my time and money.

The one I was seeing was "okay" and seemed to listen some more. However, he kinda got off track somewhat and it was just as you described, "Check my VNS" and then he's outta there. Plus, he would order blood tests and that my insurance didn't pay for. Thanks doc!

I'm currently seeing the one I am now because it's the one the VA supports. I like him and I don't like him. I feel like he's "not all there." He stutters A LOT! Then my memory seems to be better than his (which isn't that great as much as you guys now, between the meds and having a seizure etc). I have to explain something to him 2-3 times and THEN the lightbulb comes on. The thing(s) I do like about him is that he is doing more tests on it (ie ordering EEGs, sleep study etc) and he seems like he's at least trying to get to the bottom of it. Plus, of course, the VA is paying for it lol. However, with the description about him that I gave you above might be why he the VA approves him 🙄
 

Army Vet

Stalwart
Messages
109
Reaction score
23
Points
58
Status Report

So I don't know if I just grew a "tolerance" that fast or if something I did made the world of difference. I didn't read it ANYWHERE on the medication label (ie don't do this, don't take with this etc), but I WAS taking my meds first thing when I got up on an EMPTY stomach. However, I took them AFTER I ate something and it seems to have backed off. Some you may be saying "Duh! Of course you should do that!" 🤪 Others may argue I shouldn't do that. I dunno. All I do know is that the side-effects have backed off A LOT!
 

Sabbo

Stalwart
Supporter
Messages
799
Reaction score
1
Points
118
I took 400mg Vimpat/day for a over a year until our insurance company changed. I didn't have issues with double vision or dizziness, but that could have been because I was also taking 400mg Topiramate & 1mg Folic Acid along with it. Now I am taking 400mg Zonisamide with the Topiramate & Folic Acid instead.
 

seizuregirl

Stalwart
Messages
384
Reaction score
1
Points
58
I take 400mgs of Vimpat and get double vision too, I take Lamotrigine and that is a side effect also. I’ve been on Lamotrigine for at least 5, 6 years, and it was only double vision and a slight migraine-like headache, but now with Vimpat together it’s double vision, dizziness, and sinus pressure behind my eyes that can feel like they could be pushed out of my eye sockets.

It hasn’t faded, I wish it would, but I will continue dealing with this because these meds are the only ones I’ve been on that have controlled my seizures as well as they have been.

I try to make myself feel better when it’s happening, if I have a younger niece and/or nephew with me, I love to tell them that they suddenly have a, “Twin!” I have a twin too, she’s older by 12mins, and I will ask them, “When did I get another twin sister?” And they laugh like crazy telling me that I only have 1 twin sister, not 2.
 

Sabbo

Stalwart
Supporter
Messages
799
Reaction score
1
Points
118
I wish I could find something that would control my seizures better. I always become "used to" whatever AED I'm taking after a while, & the complex partial seizure breakthroughs begin. Since they began, the longest time period I've been seizure free is probably about 2 months.
 

bdhshakes

Pillar
Messages
34
Reaction score
4
Points
38
When I added Vimpat to my medication cocktail I loved it, it worked so well for me. I had similiar side effects when it was increased but they usually went away after a few weeks. However, I had to change isurance due to switching jobs and my new insurance didn't cover meds as well and Vimpat just became too expensive so I had to switch to another one to throw into my medication cocktail.

As far as taking your meds with food I had the exact same experience. I would take my pills as I ran out the door to work, always starved on sleep so usually sleep in as much as I can and skip breakfast lol, and about 2 hours later without fail double vision, dizniness. However, if I took them after I ate it usually wouldn't happen as much.
 

valeriedl

Veteran
Moderator
Supporter
Messages
4,088
Reaction score
16
Points
193
I found out that I had too much ammonia in my system and they think that's what might be causing the double vision. I started taking pills to get the ammonia out on Monday and so far so good. Hope it stays that way.
 
Top